Introduction: Hypercalcaemia with calcinosis cutis occurring at relapse of acute lymphoblastic leukaemia (ALL) is rare and unusual.Clinical Picture: A 19-year-old lady with B precursor ALL presented with extensive waxy, verrucous, tender plaques over the flexures of her arms and legs a week after relapse of leukaemia. She was found to have hypercalcaemia, hyperphosphataemia, hyperuricaemia and acute renal impairment. Skin biopsy was consistent with calcinosis cutis. There was no evidence of metastatic calcification in other organs. Treatment: Hypercalcaemia was treated with aggressive hydration and intravenous pamidronate. High doses of analgesics were required for partial pain relief. Outcome: Cutaneous lesions proved resistant to early calcium lowering and were a source of constant pain. She succumbed to leukaemia four months later. Conclusion: Treatment of calcinosis cutis was unsatisfactory and would have been dependent on the successful treatment of the underlying leukaemia.
Calcinosis cutis is characterised by the aberrant deposition of calcium salts in the skin. In metastatic calcinosis cutis, calcium salts are precipitated in normal tissue as a result of an underlying defect in calcium and/or phosphate metabolism.
This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.